Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Rapid City, SD

August 5, 2021Pennington County, South Dakota

NWS Rapid City, SD issued this special weather statement at Aug 5, 2021, 4:47 PM MDT for Pennington County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 4:47 PM MDT (22:47 UTC)
Expired
Aug 5, 2021, 5:30 PM MDT
In force
43 min
Issued by
NWS Rapid City, SD
Hail
0.00 in
Wind
50

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 34 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS83 KUNR 052247
SPSUNR

Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Thu Aug 5 2021
 
SDZ026-028-031-052330-
Pennington Co Plains SD-Central Black Hills SD-Rapid City SD-
447 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of central Pennington
County through 530 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hisega, or 5 miles west of Rapid City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Rapid City and Bear Country around 455 PM MDT.
  Reptile Gardens around 500 PM MDT.
  Rapid Valley and Hart Ranch around 505 PM MDT.

Other locations in the path of this storm include Black Gap, Rapid
City Airport, Caputa and Thompson Butte.

This includes Interstate 90 in South Dakota between Mile Markers 54
and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4400 10347 4414 10340 4415 10339 4414 10337
      4415 10319 4412 10288 4386 10301 4386 10303
TIME...MOT...LOC 2247Z 289DEG 24KT 4407 10335 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Helgeson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:13 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 5, 2:13 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
213 PM MDT Thu Aug 5 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 212 PM MDT Thu Aug 5 2021

Lingering monsoon moisture combined with slightly unsettle flow
aloft will support chances for showers and thunderstorms the next
couple days. Main upper ridge will begin to breakdown and shift
east per a digging/splitting upper trough pushing into the
northern Rockies Friday. This will support a better chance for
more organized convection as a decent mid level speed max pushes
into the region. However, it looks like the majority of activity
will remain across the NW third. Diurnal heating coupled with
lingering moisture and weak capping has allow a few showers and
storms to develop across NE WY. This cluster of TS will push ESE
into SW SD this evening. Little rainfall is expected with this
activity. Inverted V profiles combined with very dry BL conds will
support a gusty wind potential with stronger cells. Slight
chances for elevated nocturnal convection will be possible across
much of the FA tonight per pos theta-e adv ahead of Friday’s
impulse. Better push of pos theta-e adv will occur Friday mourning
with increased coverage of showers over the western half, hinted
at well in the HRRR. Retained higher chances for showers and
thunderstorms Friday afternoon into the overnight as the expected
impulse arrives. Isolated severe wind gusts will be the main
threat with any activity per inverted-V profiles, speed max driven
convection, and water loading per monsoon moisture, esp across NE
WY into NW SD where the speed max will traverse. Sufficient deep
layer shear will also support a very isolated hail potential, but
given very warm profiles it will be difficult for large hail to
reach the ground. Things will cool some and dry out Saturday with
breezy NW Winds. Slower progression of the upper trough will
support lingering chances for afternoon TS over the eastern half,
esp toward central SD. A secondary area of convection will be
possible over the BH where eddy convergence and lingering moisture
will support TS over the central BH into SW SD. Another deeper
shortwave over western MT will support a warm up Sunday per front
side WAA. Flow becomes unsettled next week with chances for
thunderstorms and generally seasonal temps. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated. Smoke
will continue to cover the region through the period, remaining
mainly in the mid and upper atmosphere, except behind any sfc
troughs where pooling tends to occur allowing near sfc smoke to
increase.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1115 AM MDT Thu Aug 5 2021

VFR conditions will generally continue thru the TAF period. Areas
of SHRA/TSRA this afternoon and evening may produce brief,
localized MVFR conditions and gusty winds, mainly from
northeastern WY southeastward thru the Black Hills. This may
impact KGCC/KRAP, but confidence is too low at this time to
include it in either TAF. HZ/FU will persist across most of the
area thru the period, but vsbys should remain VFR.

&&

.FIRE WEATHER...
Issued At 212 PM MDT Thu Aug 5 2021

A period of elevated fire weather conditions is expected this
afternoon and Friday afternoon from parts of northeast Wyoming to
far southwest South Dakota as relative humidities drop into the
teens. Winds look to be relatively light today, but breezy winds
will be possible on Friday, especially across southern portions of
northeast Wyoming. Given the small window of critical fire
weather potential per rain chances and clouds hampering mixing,
have held off on any headlines. Some showers and thunderstorms can
be expected at times through Saturday, with the best chances
Friday afternoon and night across far northeast Wyoming into
northwest South Dakota. Gusty and erratic winds can be expected
with any thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Sherburn
FIRE WEATHER...JC
Hazardous weather outlook, Aug 5, 4:45 AM MDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
445 AM MDT Thu Aug 5 2021

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
445 AM MDT Thu Aug 5 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible today. Severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected Friday afternoon and evening.
Some of the storms will be capable of marginally severe wind or
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-061300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
445 AM MDT Thu Aug 5 2021 /545 AM CDT Thu Aug 5 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected Friday evening and then again
on Saturday. A strong storm or two is possible, but widespread
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 5, 2:37 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
237 PM MDT Thu Aug 5 2021

WYZ054-055-052100-
Northern Campbell WY-Southern Campbell WY-
237 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of west central
Campbell County through 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking a cluster of thunderstorms
11 miles south of Echeta, or 17 miles west of Gillette, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Gillette and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 97 and
130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 10602 4458 10601 4456 10544 4412 10541
      4410 10601
TIME...MOT...LOC 2036Z 264DEG 25KT 4428 10583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Aug 5, 3:11 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
311 PM MDT Thu Aug 5 2021

WYZ054-052200-
Northern Campbell WY-
311 PM MDT Thu Aug 5 2021

...An area of strong thunderstorms will impact portions of east
central Campbell County through 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles northwest of Gillette Airport, or 10 miles northwest of
Gillette, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This area of strong thunderstorms will be near...
  Gillette and Gillette Airport around 320 PM MDT.

Other locations in the path of this storm include Camplex Event
Facility and Rozet.

This includes Interstate 90 in Wyoming between Mile Markers 111 and
147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4446 10572 4451 10508 4420 10508 4419 10575
      4420 10577
TIME...MOT...LOC 2110Z 273DEG 20KT 4439 10563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 5, 3:26 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
326 PM MDT Thu Aug 5 2021

SDZ024-028-WYZ057-052215-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
326 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southwestern
Lawrence, western Pennington, northeastern Weston and southeastern
Crook Counties through 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moskee, or 13 miles southeast of Sundance, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  O'Neil Pass, Roughlock Falls, Savoy, Crooks Tower, Cheyenne
  Crossing and Terry Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4418 10429 4433 10427 4437 10379 4411 10387
TIME...MOT...LOC 2125Z 273DEG 20KT 4428 10418

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 5, 4:25 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
425 PM MDT Thu Aug 5 2021

SDZ027-029-041-074-052330-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
425 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of western Custer and
western Fall River Counties through 530 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Jewel Cave National Monument
to 16 miles northwest of Harrison. Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Crazy Horse Memorial, Custer, Custer State Park, Stockade Lake,
  Blue Bell, Mount Coolidge, Legion Lake, Center Lake, Black Hills
  Playhouse, State Game Lodge and Buffalo Corrals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10404 4337 10406 4386 10390 4386 10366
      4378 10326 4300 10352
TIME...MOT...LOC 2224Z 293DEG 22KT 4381 10382 4284 10413

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Helgeson
Local storm report, Aug 5, 4:26 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT THU AUG 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     5 NNW DWTN GILLETTE     44.34N 105.54W
08/05/2021  M52 MPH          CAMPBELL           WY   ASOS

0404 PM     TSTM WND GST     10 W EDGEMONT           43.30N 104.02W
08/05/2021  M56 MPH          FALL RIVER         SD   MESONET

0409 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
08/05/2021  M51 MPH          CUSTER             SD   MESONET

0410 PM     TSTM WND GST     10 W EDGEMONT           43.30N 104.02W
08/05/2021  M66 MPH          FALL RIVER         SD   MESONET

&&

WFO UNR
Special weather statement, Aug 5, 4:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Thu Aug 5 2021

SDZ026-028-031-052330-
Pennington Co Plains SD-Central Black Hills SD-Rapid City SD-
447 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of central Pennington
County through 530 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hisega, or 5 miles west of Rapid City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rapid City and Bear Country around 455 PM MDT.
  Reptile Gardens around 500 PM MDT.
  Rapid Valley and Hart Ranch around 505 PM MDT.

Other locations in the path of this storm include Black Gap, Rapid
City Airport, Caputa and Thompson Butte.

This includes Interstate 90 in South Dakota between Mile Markers 54
and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4400 10347 4414 10340 4415 10339 4414 10337
      4415 10319 4412 10288 4386 10301 4386 10303
TIME...MOT...LOC 2247Z 289DEG 24KT 4407 10335

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Helgeson

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:26 PM MDTSpecial Weather StatementUNRLawrence49 min
Aug 5, 4:25 PM MDTSpecial Weather StatementUNRCuster, Fall River65 min
Aug 5, 4:53 PM MDTSpecial Weather StatementUNRFall River52 min
Aug 5, 5:36 PM MDTSpecial Weather StatementUNROglala Lakota54 min
Aug 5, 2:22 PM MDTSpecial Weather StatementUNRWeston23 min
Aug 5, 2:37 PM MDTSpecial Weather StatementUNRCampbell23 min
Aug 5, 3:11 PM MDTSpecial Weather StatementUNRCampbell49 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.